Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 7:53 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 7:53 PM EDT (23:53 UTC)
- Expired
- Jul 23, 2017, 9:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:01 PM EDT | TSTM WND DMG | Mount Carmel, SC | TREES REPORTED DOWN FT. CHARLOTTE ROAD AND DEPOT STREET. |
| Jul 23, 8:04 PM EDT | TSTM WND DMG | 1 Sse Mount Carmel, SC | 2 TREES DOWN REPORTED HWY 81N AND SMITH ROAD. |
| Jul 23, 8:50 PM EDT | TSTM WND DMG | 11 S Lincolnton, GA | TREE REPORTED IN ROADWAY ON LINCOLNTON HIGHWAY AT THE MCDUFFIE AND LINCOLN COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WUUS52 KCAE 232353
SVRCAE
GAC073-181-189-SCC037-065-240100-
/O.NEW.KCAE.SV.W.0174.170723T2353Z-170724T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
753 PM EDT SUN JUL 23 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Columbia County in east central Georgia...
Northwestern McDuffie County in east central Georgia...
Lincoln County in east central Georgia...
Northwestern Edgefield County in central South Carolina...
McCormick County in central South Carolina...
* Until 900 PM EDT
* At 753 PM EDT, a severe thunderstorm was located near Bobby Brown
State Park, or 35 miles north of Thomson, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Thomson, McCormick, Lincolnton, Parksville, Plum Branch,
Willington, Mount Carmel and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3366 8251 3365 8249 3382 8259 3385 8258
3386 8257 3387 8261 3398 8264 3397 8262
3396 8257 3402 8259 3408 8248 3406 8245
3406 8233 3397 8230 3402 8224 3398 8221
3399 8214 3391 8199 3342 8256 3360 8265
TIME...MOT...LOC 2353Z 297DEG 15KT 3397 8251
HAIL...1.00IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 23, 5:25 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Columbia SC 525 PM EDT Sun Jul 23 2017 .SYNOPSIS... Upper level ridging will weaken across the area today as the upper level trough digs over the eastern US. A bermuda high will provide very warm and humid conditions through Monday with scattered afternoon and evening showers and thunderstorms. A weak cool front will stall over the area Tuesday, then move southward into southern Georgia on Wednesday before dissipating, providing somewhat cooler weather and a continued threat for scattered thunderstorms. High pressure will become re- established for the end of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Thunderstorms have developed across much of the western Midlands and Pee Dee with some locally very heavy rainfall. Rain rates approaching 4 inches per hour have been noted in WSR-88D returns so potential for localized flooding will continue to be monitored. Hail potential remains low...however some hail in the strongest cells has been reported. Expect thunderstorms to continue slowly moving southward into the central Midlands over the next couple of hours along with development moving in from the coast and a few cells in the CSRA. With sunset convection will begin diminishing...but with numerous outflow boundaries being produced expect some to intersect and generate new cells into the late evening/early tonight hours. Convection will end during the early morning hours with some mid and upper level debris cloudiness through daybreak keeping low temperatures in the mid to upper 70s for most locations. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... The forecast area will remain on the western edge of the Bermuda high through Tuesday night, while heights aloft slowly drop as a longwave trof becomes established over eastern North America. This combination will lead to hot afternoons with max temps generally in the lower to mid 90s, and maximum heat indices a little above 100. The combination of developing steep low level lapse rates each afternoon and weak vorticity aloft will lead to scattered afternoon and evening convection. PWs will range from 1.8 inches to 2.2 inches across the CWA, so any slow moving convection could dump some locally heavy rain in spots. Min temps will remain quite warm with lows in the mid to upper 70s most places. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... On Wednesday, a weak front will slowly slide through the CWA as a small area of low pressure develops off of the South Carolina coast and moves to the northeast. It's main impact will be to dry the air out a little bit Wednesday night and Thursday, but max temps on Thursday afternoon will still be in the 90s as an increase in sunshine will offset any weak cool advection that tries to set up. Thursday will also see the lowest chance for afternoon and evening convection for the week. By Friday, the main global models begin to diverge with details, but the overall pattern indicates a digging shortwave will move into the southeastern states on Friday. This will cause an increase in the deep southwesterly flow, allowing moisture to quickly return in the form of clouds and scattered convection, especially during the second half of the day. The weekend contains a lot of uncertainty as the GFS shows a rather strongly amplified pattern for july with a significantly deep trough carving out over the southeastern states, while the ECMWF is much more progressive with the digging shortwave on Saturday and instead is more focused on the next shortwave, which is in the 7-10 day period and not part of this package. I have gone for generally unsettled weather due to the mean trof, without concentrating too much on the individual shortwaves. This means slightly above normal chances for rain and slightly below normal afternoon temps due to increased cloud cover. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Convection expected at the terminals over the next several hours. Thunderstorms have developed across the area with cells around all terminals. Main concerns with thunderstorms remain the potential for damaging wind gusts along with locally very heavy rainfall. Have included tempo for all terminals...except OGB... through 24/01z. Convection will diminish with sunset...however a few cells are expected to linger into the overnight. Have also included MVFR fog at AGS/OGB as coming rainfall will increase potential. All sites will be VFR from 14z through the end of the period with cumulus developing during the late morning hours through the end of the period as another round of convection is expected Monday afternoon. EXTENDED AVIATION OUTLOOK...Increasing confidence in restrictions in mainly afternoon/evening thunderstorms through Wednesday. We could also see some morning cig restrictions from stratus by Tuesday and Wednesday. The convection looks to decrease on Thursday, but should pick right back up again by Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 16 hours 1 minute before
Hazardous Weather Outlook National Weather Service Columbia SC 352 AM EDT Sun Jul 23 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 352 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 7:16 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 SE COLUMBIA 33.95N 80.97W
07/23/2017 RICHLAND SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ON ATLAS
ROAD AT SHOP ROAD.
&&
WRSLocal storm report, Jul 23, 7:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM FLASH FLOOD 1 SSE COLUMBIA 33.99N 81.03W
07/23/2017 RICHLAND SC FIRE DEPT/RESCUE
COLUMBIA FIRE DEPT. REPORTED 1 PERSON
TRAPPED AND RESCUED FROM FLOODED VEHICLE AT
WHALEY AND MAIN STREETS. NO INJURIES.
&&
DALocal storm report, Jul 23, 7:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM FLOOD 2 NNW COLUMBIA 34.03N 81.04W
07/23/2017 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING SUNSET DRIVE
AND MAIN STREET.
&&
DALocal storm report, Jul 23, 7:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLOOD 1 N COLUMBIA 34.02N 81.03W
07/23/2017 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED ROADWAY FLOODING SC-277 AND
SUNSET BLVD.
&&
DALocal storm report, Jul 23, 7:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 SE SAINT ANDREWS 34.04N 81.09W
07/23/2017 RICHLAND SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ON
LONGCREEK DRIVE AT BROAD RIVER RD.
&&
WRSLocal storm report, Jul 23, 7:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 2 ESE COLUMBIA 34.00N 81.01W
07/23/2017 RICHLAND SC PUBLIC
SOCIAL MEDIA REPORT WITH IMAGE OF TREE DOWN
AT HAND MIDDLE SCHOOL, 2600 WHEAT STREET IN
COLUMBIA, SC.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Richmond | 56 min |
| Jul 23, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, McDuffie, Richmond | 64 min |
| Jul 23, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 63 min |
| Jul 23, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| Jul 23, 4:12 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Jul 23, 4:28 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 62 min |
| Jul 23, 4:39 PM EDT | Flash Flood Warning | CAE | Chesterfield | 2 hr |
| Jul 23, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 53 min |
| Jul 23, 5:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 56 min |
| Jul 23, 5:28 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 62 min |
| Jul 23, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Newberry, Saluda | 66 min |
| Jul 23, 6:38 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland | 67 min |
| Jul 23, 6:52 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| Jul 23, 6:58 PM EDT | Flash Flood Warning | CAE | Richland | 92 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.